Virginia, 2024Damaging Winds in Virginia, August 26, 2024
August 26, 2024 · NWS LWX · 3 events in 2 counties and zones
An isolated severe thunderstorm produced localized wind damage in the Fredericksburg area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced localized wind damage in the Fredericksburg area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 26, 9:04 AM EST, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 26, 9:04 AM EST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1004 AM EDT Mon Aug 26 2024
.SYNOPSIS...
A trough will cross the area through tonight. A cold front will
approach Wednesday into Thursday, then meander near the region into
the upcoming weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
The corridor of forcing aimed at the area is evident on regional
satellite and radar. At 9:45 AM, several clusters of showers
and occasional lightning strikes extend from near Johnstown, PA
northwestward across Lake Erie. Should they hold together, the
first cluster would reach Allegany County between 10:30 and 11
AM and approach portions of the DC metro area between 1 and 2
PM. The main thing to watch is whether the lead cluster (or its
outflow) becomes the strong to severe threat as it eventually
reaches increased diurnal instability, and whether it is or not,
if it acts as a stabilizing influence for any ensuing
showers/storms that trail (or perhaps cause them to build toward
higher instability). The 12Z IAD sounding is consistent with
many forecast soundings showing a mid level stable layer could
thwart updraft strength.
Don't think there are needs for large changes to the forecast
database other than to adjust PoP timing/coverage as the
activity approaches from the northwest.
Previous discussion remains valid:
An upper-level low was moving into New England early this
morning, with northwest flow aloft prevailing over the Mid-
Atlantic. Surface features were rather nebulous and weak, other
than broad high pressure drifting offshore.
A corridor of weak convergence was evident early this morning
from western Maryland southeastward to the Fredericksburg VA
area. This zone will likely strengthen today as waves pivot
around the upper-level low to the north. This zone is also where
some slightly higher low-level moisture and instability is
expected, and will also be on the periphery of enhanced mid-
level flow attendant to the low to the north. It is in this
corridor where scattered convection with a few strong to severe
thunderstorms is most probable this afternoon and early evening.
Limiting factors to a more substantial severe weather risk
include poor mid-level lapse rates, modest forcing, and a lack
of stronger low-level flow. Also, low-level flow will tend to be
northwesterly for much of the area west of I-95 W/NW of a
developing surface trough; this adds a bit of a potential
downsloping (drying) component which may tend to limit
instability and convergence. Still, any convection that is able
to overcome these limiting factors could organize into bands or
borderline supercell structures given the deep-layer shear.
The main risk with any strong to severe thunderstorms is
localized damaging wind gusts. The shear and somewhat cooler
than normal mid/upper-level temps could result in a conditional
low-end severe hail risk should any supercells develop.
Overall, temperatures are expected to reach well into the 80s to
lower 90s today similar to/perhaps a touch warmer than Sunday.
Lows tonight look to drop into the mid 60s to lower 70s. Fog may
develop especially west of I-95/in areas that see rain today.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The surface trough from Monday will likely stall near or over
the area Tuesday, perhaps re-orienting itself closer to the lee
of the higher terrain west of I-81. Any convergence along this
lingering boundary and/or slightly enhanced ascent with weak
waves passing by in NW flow aloft could result in a pop up
shower or thunderstorm Tuesday PM near or west of I-81.
Increasing heat and humidity support this risk, but forcing is
rather nebulous and weak which should greatly limit coverage.
The peak of a heat dome will bump into the back of the departing
upper trough/low on Wednesday. Model guidance diverges in the
interaction between these two features, but given some lingering
enhancement to the upper flow as well as strong instability with
a late season heat episode would lend to the potential for a few
clusters of strong to severe thunderstorms.
Speaking of heat and humidity, both look to peak over the local
area Wednesday afternoon. Low-level thicknesses and 925-850 hPa
temps support highs in the upper 90s to around 100. Moisture
pooled near the aforementioned surface trough and continuing to
gently advect in from upstream around the approaching ridge
should result in dew points in the upper 60s to perhaps near 70
during peak heating. The result will be heat indices exceeding
100-105 for much of the lower elevations. Overnights will be
warm and muggy through mid week as well.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A front near and just to our south on Thursday could bank up
against the leeside of the Appalachians Thursday afternoon into
Thursday night. Showers could be moderate to heavy at times
during this period with a few embedded thunderstorms as shortwave
energy arrives from the west and along this surface front.
Temperatures Thursday afternoon will be in the lower 90s which
is about 5 to 7 degrees above average.
During the day Friday, some stability will evolve over much of the
region with the front still to our south and southwest. Therefore,
any showers will probably be scattered and focused more over higher
terrain and the northern zones. Temperatures will be about 10
degrees cooler overall on Friday.
The warmth comes back into play on Saturday with the front to our
south retreating northward rapidly as a warm front. Temperatures
will be closer to average in the middle 80s. A cold front connected
to an area of low pressure over the northern Great Lakes will most
likely drag southeastward into and across our region Saturday
shortly after the warm front gets to our north. Showers and a chance
for thunderstorms become more pronounced from northwest to southeast
during this period.
The cold front should push to our southeast on Sunday. This
ushers in drier and more stable air from the northwest.
Although there could be a couple of lingering showers or a
rumble of thunder in our southeastern zones on Sunday, much of
the rest of the region will dry out from northwest to southeast.
Highs will be in the middle 80s.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR is then expected to prevail through this evening, but
scattered TS is forecast - peaking 17Z-22Z for the metros
(slightly earlier at MRB, slightly later at CHO with less
certainty). Based on upstream radar observations of showers over
Pennsylvania, it suggests the threat may be earlier than
previous forecast and will be adjusting TAFs accordingly.There
may be slightly lower potential for NE and SW terminals given
latest CAM output, but have opted to hold firm with VCTS where
it was previously mentioned and not add it where it wasn't
already there since certainty was too low to make any changes.
However, if the current corridor remains aligned southeastward,
BWI/MTN could largely miss out on the main thunderstorm
activity. Flow looks to be light out of the W/NW today behind a
weak developing surface trough; the trough will be very near
MTN and bay breeze influence is possible at times there this
afternoon.
Fog may develop tonight especially for terminals west of I-95
and/or those that experience more substantial rainfall. MET/MAV
guidance indicates potential for patchy dense fog, but this is
of low confidence and will likely be contingent on exactly where
any heavier rain falls.
Mainly VFR is expected Tuesday into Wednesday as light winds
oscillate between S and W. Tuesday looks mainly dry, but TS
potential may increase by later Wednesday.
Sub-VFR conditions more probable at MRB and CHO on Thursday with
showers and thunderstorms around. VFR conditions elsewhere. Winds
northwest becoming southeast 5 to 10 knots Thursday and Thursday
night. Winds mainly southeast 5 to 10 knots Friday and Friday
night.
&&
.MARINE...
Generally light flow is expected through mid week. Direction may
vary a bit between S and W/NW as a surface trough dangles near
the waters. The southern waters (i.e. Chesapeake Bay off
southern Maryland) would stand the best chance of brief enhanced
southerly channeling, but should be mainly sub SCA most of the
time. A few thunderstorms capable of gusty winds are possible
this afternoon into this evening. Mainly dry conditions are
expected Tuesday, but thunderstorm potential may increase again
Wednesday afternoon and night.
No marine hazards expected Thursday through Friday night.
Winds northwest becoming southeast 10 knots Thursday through
early Friday, then southeast 10 knots later Friday.
&&
.TIDES/COASTAL FLOODING...
Light and variable flow is expected the next few days, with
occasional slight southerly enhancements possible. This will
maintain elevated tidal anomalies resulting in Action stages at
some vulnerable tidal sites. Flooding still seems unlikely
given the light nature of the flow, however.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS/DHOF
NEAR TERM...ADS/DHOF
SHORT TERM...DHOF
LONG TERM...KLW
AVIATION...ADS/KLW/DHOF
MARINE...KLW/DHOF
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Aug 26, 10:56 AM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1156 AM EDT Mon Aug 26 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-271600-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1156 AM EDT Mon Aug 26 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are possible between about 1 PM and 9 PM.
A few of these storms may be capable of producing localized
damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The combination of heat and humidity will likely result in heat
index values around 105 Wednesday afternoon. This increases the
risk of heat-related illnesses.
There is potential for clusters of strong to severe thunderstorms
capable of damaging wind gusts Wednesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon, and Wednesday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-271600-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1156 AM EDT Mon Aug 26 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are possible between about 1 PM and 9 PM.
A few of these storms may be capable of producing localized
damaging wind gusts, especially north of Interstate 64.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The combination of heat and humidity will likely result in heat
index values of around 100 to 105 Wednesday afternoon. This increases
the risk of heat-related illnesses.
There is potential for clusters of strong to severe thunderstorms
capable of damaging wind gusts Wednesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon, and Wednesday.
MDZ001-501-502-VAZ503-504-WVZ501>506-271600-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1156 AM EDT Mon Aug 26 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are possible between about 1 PM and 9 PM.
A few of these storms may be capable of producing localized
damaging wind gusts, especially north of Highway 50.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The combination of heat and humidity will likely result in heat
index values around 100 Wednesday afternoon over the lower
elevations. This increases the risk of heat-related illnesses.
There is potential for clusters of strong to severe thunderstorms
capable of damaging wind gusts Wednesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Wednesday.
In the hours before
Local storm report, Aug 26, 12:56 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
156 PM EDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM Marine Tstm Wind Reagan National Arpt 38.85N 77.03W
08/26/2024 M53 mph Arlington VA ASOS
46 kt gust at KDCA
&&
Event Number LWX2403892
ADSThunderstorm Wind, Stafford
- When
- August 26, 1:35 PM EST
- Where
- Stafford County, 1.94 mi SE of Garrisonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.453, -77.392
Trees blew down in the 11000 block of Portugal Drive, including one onto a house.
Thunderstorm Wind, Stafford
- When
- August 26, 1:35 PM EST
- Where
- Stafford County, 1.7 mi SSW of Rectory
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.457, -77.362
Trees blew down onto power lines near the intersection of VA-635 Decatur Road and Willies Lane.
Thunderstorm Wind, King George
- When
- August 26, 2:10 PM EST
- Where
- King George County, 0.8 mi NW of Lambs Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.257, -77.282
Trees blew down near the intersection of VA-3 Kings Highway and Bloomsbury Road/Lagrange Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Wisconsin, August 26 to 27, 2024$65,000 · 1.25 in hail · 10 events
- Damaging Winds in Kansas, August 26, 2024$82,000 · 61 kt wind · 5 events
- Damaging Winds and Lightning Strikes in Virginia, August 26, 2024$59,000 · 50 kt wind · 5 events
- Tornado and Hail in Minnesota, August 26, 20241.75 in hail · 39 events
- Excessive Heat and Heat in Wisconsin, August 26 to 27, 202431 events
- Damaging Wind in Wisconsin, August 26, 2024$35,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 26, 20242 in hail · 20 events
- Flash Flooding and Hail in Massachusetts, August 26, 2024$5,000 · 2 in hail · 15 events
- Hail in Nebraska, August 26, 2024$2,000 · 4 in hail · 15 events
- Excessive Heat in Wisconsin, August 26, 202411 events
- Excessive Heat in Iowa, August 26, 20248 events
- Damaging Winds in Wisconsin, August 26, 202455 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207686, 1207687, 1207688.